North Carolina, 2003

Flash Flooding in North Carolina, June 18, 2003

June 18, 2003 · NWS RAH · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 18, 2:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 18 2003

NO MAJOR CHANGE TO CURRENT FORECAST.
SOME ONE INCH TOTALS IN SIX HOURS ACROSS GEORGIA AND TENNESSEE. THAT
ALONE WILL NOT HARM ANYONE HOWEVER THE POTENTIAL FOR ISOLATED HEAVY
RAINS CONTINUES. WATCH AREA AND TIMING REASONABLE AND WILL CONTINUE
AS ISSUED.

VERY LITTLE ADJUSTMENT TO FORECAST OVERALL. HIGH TEMPERATURES NUDGED
UP SLIGHTLY BEYOND THE WEEKEND. LATER FORECAST PERIODS DRIED OUT
WITH NO POPS. COLD FRONT STILL ON TRACK TO MOVE THROUGH THURSDAY
NIGHT FRIDAY BUT POPS WILL LINGER IN THE EAST LONGER THAN EARLIER
EXPECTED AND HAVE CONTINUED POPS INTO FRIDAY AFTERNOON THERE.

.RAH...FLOOD WATCH FROM 5 PM EDT THROUGH TONIGHT
NCZ007-021>024-038-039-073-074-083

RLH
Hazardous weather outlook, Jun 18, 3:50 AM EST, 13 hours 30 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER
TODAY AND THIS EVENING. THE SHOWERS AND STORMS HAVE THE POTENTIAL TO
DUMP LOCALLY EXCESSIVE RAINFALL...ESPECIALLY IN THE SOUTH AND WEST
SECTIONS OF CENTRAL NORTH CAROLINA. PLEASE REFER TO THE FLOOD
STATEMENT (RDUFLSRAH) ISSUED AT 4 AM EDT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. A FEW OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL. OTHERWISE...TRANQUIL WEATHER CONDITIONS
EXPECTED FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS...HOWEVER...ARE ENCOURAGED TO REPORT ANY THREATENING
WEATHER OR OBSERVED FLOODING IN THEIR AREA TO THE NATIONAL WEATHER
SERVICE.

WSS

The radar

The Raleigh/Durham radar (KRAX), 164 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
June 18, 5:20 PM EST to 6:30 PM EST
Where
Stanly County, Albemarle
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Roads were flooded with two feet of water to the north and west of Albemarle.

Flash Flood, Montgomery

When
June 18, 5:41 PM EST to 7:00 PM EST
Where
Montgomery County, Eldorado
Reported by
TRAINED SPOTTER
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Road flooding occurred in the northwest part of the county.

Flash Flood, Anson

When
June 18, 6:24 PM EST to 7:30 PM EST
Where
Anson County, Ansonville
Reported by
LAW ENFORCEMENT
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Roads were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364714, 5364913, 5364912.